Heart patients, could statins affect mood?

Discussion in 'Community Discussion' started by 63dot, May 18, 2008.

  1. 63dot macrumors 603

    63dot

    Joined:
    Jun 12, 2006
    Location:
    norcal
    #1
    I have high cholesterol and a family history so my doc gave me zocor. My cholesterol went down nearly 60 points within months.

    Almost immediately, after I started on the statins, I seemed to be more irritable...is that normal?

    oh, and i got muscle pain in elbows, wrist, and legs and that didn't make me any happier :)

    thanks in advance
     
  2. iJohnHenry macrumors P6

    iJohnHenry

    Joined:
    Mar 22, 2008
    Location:
    On tenterhooks
    #2
    Did you read the cautions that come with your meds??

    Try a Google search for hits on Zocor + side-effects.
     
  3. EricNau Moderator emeritus

    EricNau

    Joined:
    Apr 27, 2005
    Location:
    San Francisco, CA
    #3
    You should address your pharmacist or doctor with any concerns you have regarding your medications. Just give either one a call. :)
     
  4. 63dot thread starter macrumors 603

    63dot

    Joined:
    Jun 12, 2006
    Location:
    norcal
    #4
    i looked at everything, and there were lots of side effects listed, including irritability on google's first hit

    i just wanted to hear people's experiences

    it's one thing to hear "irritability" listed, it's another to hear how it affected a person and when they noticed it

    all people have a range of emotions, but my basic demeanor is happy go lucky, according to most who know me, even though i love issues like politics and political debates

    but what used to fascinate me between the heavily watched primaries every four years is that now stuff i hear irritates me, instead of fascinates me or makes me try and see all sides

    going to pharmacist this morning
     
  5. iJohnHenry macrumors P6

    iJohnHenry

    Joined:
    Mar 22, 2008
    Location:
    On tenterhooks
    #5
    Perhaps statins diminish serotonin in the brain??

    You might do with a small dose of Celexa to counteract the affect of Zucor, if true.

    I'm on Crestor, and Celexa, and I am doing well.

     
  6. CanadaRAM macrumors G5

    CanadaRAM

    Joined:
    Oct 11, 2004
    Location:
    On the Left Coast - Victoria BC Canada
    #6
    If you have unusual muscle pain on statins, you need to have it checked out. There is a blood test for muscle breakdown products that can determine if it is the statin that is affecting the muscles. If it is, then you need to change statins.
     
  7. 63dot thread starter macrumors 603

    63dot

    Joined:
    Jun 12, 2006
    Location:
    norcal
    #7
    thanks for info

    my guess was that statins lowered blood sugar to help lower cholesterol, and this caused the well known side effect of irritability

    i wouldn't say unusual to the point of breakdown in muscle tissue, but just general moderate pain which the pharm companies say is acceptable
     
  8. fishmama macrumors newbie

    Joined:
    May 20, 2008
    #8
    Talk to your doctor. There have been a number of studies that have looked for links between statins and depression, and the results vary. Depending on the study, the answer to your question could be yes or no. So the best person to sort through things should be your doc.
     
  9. 63dot thread starter macrumors 603

    63dot

    Joined:
    Jun 12, 2006
    Location:
    norcal
    #9
    thanks for all the input

    the pain will be taken care of with lower dose, hopefully

    that should also deal with irritability

    the pain seemed to come and go but was actually on some low to medium level everywhere on the body to the point the doc ruled out some sort of specific pain caused from a workplace or hobby activity injury

    so now we are getting somewhere...it all depends if lower dose of statin will decrease pain and cholesterol

    he also takes statins and says it's worth it, even with the side effects which i can learn to tolerate and live with

    it's only been less than a year so it's too early to say "no" to all statins, and even to simvastatin/zocor

    thanks again

    -63
     
  10. terrythefirst macrumors newbie

    Joined:
    Apr 4, 2009
    #10
    Regarding statins

    I do know that when using statins (I am glad they are working out for you by the way) that you need to supplement your diet according to what they have found is depleted when using statins. CoQ10 is depleted when using statins, you definitely need to supplement with this, as well as change the way you eat to feed your body more healthily during this cholesterol reduction period. Statins do their job wonderfully but you must also increase intakes of healthier foods. That is an absolute must with any drug.

    Terry
    http://www.statins.co.uk
     
  11. ktbubster macrumors 6502a

    ktbubster

    Joined:
    Jan 20, 2007
    Location:
    US
    #11
    Statins have been shown to reduce muscle mass and make your joints weaker.... which causes pain. The older you are the worse it will be. He has many "friends" that had started them and became so weak they could barely walk. (He's 94 and still going strong)

    I spent 2+ years working for an emeritus professor who published over 400 papers in the last 50 years on cholesterol, and the last 10 years he's been working against statins because they really don't help longevity. While they may lower cholesterol, there is no difference in life span on patients taking statins and those not.

    Go to Pub Med and look up papers by Fred A. Kummerow... especially those done in the last 10 years.

    He also published a book (which I helped format, edit and design... and yes... it's very bland design, but it was hard enough convincing him to go that far lol) called:

    Cholesterol Won't Kill You, But Trans Fat Could

    It basically combines 50+ years of research and history ... as well as current research in the field into terms everyone can understand. A lot of good charts too.

    It's good information for anyone, and even more so those of you suffering from high cholesterol... and are worried about heart issues etc.

    There is yet to be proof that the veins and arteries are actually blocked and hardened by cholesterol... new research shows that a lot has to do with calcium deposits and build ups.

    Hope this helps.
     
  12. mgguy macrumors 6502

    mgguy

    Joined:
    Dec 26, 2006
    #12
    Statins are known to cause memory loss, aggression, depression, confusion, muscle pain, neuropathy, and a whole host of other mental and physical problems. Muscle deterioration caused by damage to mitochondria is the most common and serious one. An excellent forum on the problems with statins can be found at http://www.spacedoc.net
     
  13. 63dot thread starter macrumors 603

    63dot

    Joined:
    Jun 12, 2006
    Location:
    norcal
    #13
    Now with time passed and a lower dose, pain is mostly gone and thus the attached irritability. Another reason could be I simply got used to the drug.

    Statins are certainly not to be taken lightly. Most drugs have side effects and I never heard of statin side effects as the benefits are always what people are talking about. If I live longer, then that's good. If it doesn't add years to my life but increases the quality, then that's still OK.

    My father is in his 80s and does not take a thing. I got the high cholesterol from my mom's side.
     

Share This Page